Iowa, 2018Flash Flooding and Flooding in Iowa, September 1 to 3, 2018
September 1 to 3, 2018 · NWS DMX · 23 events in 12 counties and zones
) were experienced with this event. The overall pattern was not conducive for traditional severe weather, but with a short wave moving through the upper level flow, precipitable water values around 2 inches, decent 850 mb moisture transport, and MUCAPE values around 1000-1500 J/kg, heavy rainfall prevailed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- $400,000
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall continued to affect the Midwest and portions of Iowa, though fortunately no severe weather (hail, winds, etc...) were experienced with this event. The overall pattern was not conducive for traditional severe weather, but with a short wave moving through the upper level flow, precipitable water values around 2 inches, decent 850 mb moisture transport, and MUCAPE values around 1000-1500 J/kg, heavy rainfall prevailed.
The majority of values were held in check below some of the large values seen earlier in the year, but a wide area from southwest to northeast Iowa did record 2 to around 3 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 5:54 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 1, 5:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Sat Sep 1 2018
...Updated 00z Aviation...
.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018
Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.
Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.
Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 640 PM CDT Sat Sep 1 2018
Rain showers and thunderstorms will continue to be the main
concern overnight and into the morning. Thunderstorms will be
isolated in nature, and showers will become more widespread
throughout the period. For the most part, conditions will prevail
in the lower range of MVFR. There may be brief periods of IFR if
a downpour occurs directly over a terminal. Confidence in
thunderstorm is occurrence is high across central Iowa is high,
direct impacts to specific terminals is medium.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ025>028-034>039-
045>050-057>062-070>075.
&&
DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Sep 1, 2:54 PM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018
IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.
Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected though severe weather and
rainfall reports are appreciated.
IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.
A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.
Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected though severe weather and rainfall
reports are appreciated.
CURTIS
In the hours before
Local storm report, Sep 1, 9:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD 1 NNE GRANGER 41.78N 93.81W
09/01/2018 POLK IA PUBLIC
SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
NORTHBOUND IS UNDERWATER AND CLOSED
APPROXIMATELY 1 MILE NORTH OF GRANGER.
&&
FOWLELocal storm report, Sep 1, 9:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N URBANDALE 41.66N 93.74W
09/01/2018 E1.25 INCH POLK IA PUBLIC
&&
AKLocal storm report, Sep 1, 10:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 2 S AMES 41.99N 93.62W
09/01/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 10:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
09/01/2018 M4.25 INCH JASPER IA TRAINED SPOTTER
SINCE 7PM.
&&
BSSLocal storm report, Sep 1, 10:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLASH FLOOD 2 SE GRANGER 41.75N 93.80W
09/01/2018 POLK IA DEPT OF HIGHWAYS
THE IOWA DOT REPORTS THAT HIGHWAY 141
BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
POSSIBLE.
&&
BSSLocal storm report, Sep 1, 10:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HEAVY RAIN 1 N MONTEZUMA 41.60N 92.53W
09/01/2018 M6.48 INCH POWESHIEK IA TRAINED SPOTTER
RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.
&&
FABEvent by event
17 heavy rain, 3 flash flood, 2 flood, 1 lightning. Local standard time, as filed.
Lightning, Story
- When
- September 1, 11:00 PM CST
- Where
- Story County, 4.38 mi S of Zearing
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 42.107, -93.311
A local photographer came across a smoldering wind turbine that had been struck by lightning overnight. It also had previous damage from a tornado earlier in the year.
Heavy Rain, Greene
- When
- September 2, 4:25 AM CST to September 3, 4:25 AM CST
- Where
- Greene County, 0.51 mi E of Paton
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -94.260
Trained spotter reported heavy rainfall of 2.00 inches over the last 24 hours.
Heavy Rain, Adams
- When
- September 2, 6:00 AM CST to September 3, 6:00 AM CST
- Where
- Adams County, 1.48 mi NNE of Corning Muni Arpt
- Reported by
- COOP Observer
- Coordinates
- 41.000, -94.760
Coop observer reported heavy rainfall of 2.74 inches over the last 24 hours.
Heavy Rain, Bremer
- When
- September 2, 6:00 AM CST to September 3, 6:00 AM CST
- Where
- Bremer County, 1.47 mi NNW of Tripoli
- Reported by
- COOP Observer
- Coordinates
- 42.820, -92.260
Coop observer reported heavy rainfall of 2.05 inches over the last 24 hours.
Heavy Rain, Taylor
- When
- September 2, 6:00 AM CST to September 3, 6:00 AM CST
- Where
- Taylor County, 1.48 mi NNW of Bedford
- Reported by
- COOP Observer
- Coordinates
- 40.690, -94.730
Coop observer reported heavy rainfall of 2.10 inches over the last 24 hours.
Heavy Rain, Union
- When
- September 2, 6:00 AM CST to September 3, 6:00 AM CST
- Where
- Union County, 1.04 mi E of Lorimor
- Reported by
- COOP Observer
- Coordinates
- 41.130, -94.050
Coop observer reported heavy rainfall of 2.27 inches over the last 24 hours.
Heavy Rain, Warren
- When
- September 2, 6:00 AM CST to September 3, 6:00 AM CST
- Where
- Warren County, 2.5 mi ENE of Lacona
- Reported by
- COOP Observer
- Coordinates
- 41.220, -93.340
Coop observer reported heavy rainfall of 2.99 inches over the last 24 hours.
Heavy Rain, Bremer
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Bremer County, 0.69 mi N of Waverly
- Reported by
- CoCoRaHS
- Coordinates
- 42.740, -92.480
CoCoRaHS observer reported heavy rainfall of 2.06 inches over the last 24 hours.
Heavy Rain, Clarke
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Clarke County, 1.04 mi W of Murray
- Reported by
- CoCoRaHS
- Coordinates
- 41.050, -93.990
CoCoRaHS observer reported heavy rainfall of 2.11 inches over the last 24 hours.
Heavy Rain, Madison
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Madison County, 0.69 mi N of Winterset
- Reported by
- CoCoRaHS
- Coordinates
- 41.340, -94.020
CoCoRaHS observer reported heavy rainfall of 2.85 inches over the last 24 hours.
Heavy Rain, Taylor
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Taylor County, 2.95 mi SSE of Guss
- Reported by
- CoCoRaHS
- Coordinates
- 40.810, -94.900
CoCoRaHS observer reported heavy rainfall of 2.05 inches over the last 24 hours.
Heavy Rain, Union
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Union County, 1.04 mi E of Creston
- Reported by
- CoCoRaHS
- Coordinates
- 41.070, -94.350
CoCoRaHS observer reported heavy rainfall of 2.26 inches over the last 24 hours.
Heavy Rain, Warren
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Warren County, 1.04 mi W of New Virginia
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -93.750
Trained spotter reported heavy rainfall of 2.10 inches over the last 24 hours.
Heavy Rain, Warren
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Warren County, 1.38 mi S of Indianola
- Reported by
- CoCoRaHS
- Coordinates
- 41.350, -93.570
CoCoRaHS observer reported heavy rainfall of 2.47 inches over the last 24 hours.
Heavy Rain, Warren
- When
- September 2, 8:00 AM CST to September 3, 8:00 AM CST
- Where
- Warren County, 0.86 mi SE of Norwalk
- Reported by
- CoCoRaHS
- Coordinates
- 41.470, -93.670
CoCoRaHS observer reported heavy rainfall of 2.38 inches over the last 24 hours.
Flash Flood, Butler
- When
- September 2, 1:15 PM CST to 6:30 PM CST
- Where
- Butler County, 7.29 mi E of Packard to 5.18 mi NE of Packard
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.860, -92.577
A trained spotter reported that multiple gravel roads west of Plainfield have water flowing over them, as much as 2-3 feet deep.
Flood, Butler
- When
- September 2, 6:32 PM CST to September 3, 6:00 PM CST
- Where
- Butler County, Greene to 7.14 mi NE of Eleanor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -92.800
Emergency management reported multiple road closures due to standing or running water over the roadways. Creeks across much of the county were overwhelmed with flooded fields as well.
Flood, Bremer
- When
- September 2, 6:32 PM CST to September 3, 6:00 PM CST
- Where
- Bremer County, 2.83 mi W of Janesville to 3.64 mi NNW of Plainfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 42.651, -92.526
Emergency management reported multiple road closures due to standing or running water over the roadways. Creeks across much of the county were overwhelmed with flooded fields as well. The Bremer County dispatch also noted closures at 200th and Hawthorne, 130th and Midway, 310th and Morgan, 1900 block of Marquis Rd, 200 block of 200th St. and 150th and Dakota.
Heavy Rain, Clarke
- When
- September 2, 11:00 PM CST to September 3, 3:35 PM CST
- Where
- Clarke County, 0.87 mi SW of Murray
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -93.980
Trained spotter reported heavy rainfall of 4.89 inches since midnight. They estimated that 2.5 inches of that was in the last 1 to 2 hours.
Heavy Rain, Polk
- When
- September 3, 12:00 AM CST to 12:00 PM CST
- Where
- Polk County, 0.86 mi NE of (Dsm)des Moines Intl
- Reported by
- ASOS
- Coordinates
- 41.540, -93.660
Des Moines International Airport ASOS recorded heavy rainfall of 2.31 inches over the last 12 hours.
Flash Flood, Black Hawk
- When
- September 3, 1:05 PM CST
- Where
- Black Hawk County, 0.78 mi S of North Cedar to 0.93 mi SSE of North Cedar
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.539, -92.448
KWWL relayed images of street flooding in Cedar Falls. The water appeared to be fairly rapidly moving in the image.
Flash Flood, Black Hawk
- When
- September 3, 1:25 PM CST
- Where
- Black Hawk County, 1.26 mi WSW of Cedar Falls to 0.61 mi WNW of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.510, -92.471
KWWL relayed images of stalled cars in around 1 to 2 feet of water. The water did not look to be moving.
Heavy Rain, Clarke
- When
- September 3, 3:10 PM CST to 3:40 PM CST
- Where
- Clarke County, 1.73 mi SE of Murray
- Reported by
- Public
- Coordinates
- 41.030, -93.950
Public reported heavy rainfall of 2.20 inches over approximately the last 30 minutes.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
- Damaging Winds and Lightning Strike in Florida, September 1 to 4, 2018$19,000 · 55 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786735, 779818, 779819, 779820, 779821, 779822, 779823, 779824, 779825, 779826, 779827, 779828, 779829, 779830, 779831, 785805, 786297, 786298, 779836, 779832, 779833, 779835, 779837.